Browse

You are looking at 1 - 3 of 3 items for :

  • Weight loss x
Clear All
Open access

V Larouche and M Tamilia

Summary

Enteroviruses, including coxsackieviruses and Echovirus, are well known pathogens responsible for the development of thyroiditis. We describe the case of a 49-year-old woman with no personal or family history of thyroid disease who presented to the emergency room with a two-week history of daily fevers up to 39°C, a sore throat, occasional palpitations and diaphoresis, decreased appetite and an unintentional 10 kg weight loss over the same time course Physical examination revealed mild tachycardia, an intention tremor and a normal-sized, nontender thyroid gland without palpable nodules. The remainder of the physical examination was unremarkable and without stigmata of Graves’ disease. Her initial blood tests revealed overt thyrotoxicosis, elevated liver enzymes, an elevated C-reactive protein, a negative monospot and a positive CMV IgM antibody. Thyroid sonography revealed areas of hypoechogenicity and relatively low vascularity. Fine-needle biopsy showed a lymphocytic infiltrate. The patient was treated symptomatically with propranolol. On follow-up, the patient became euthyroid, and her liver enzymes normalised. Previous cases of CMV-induced thyroiditis occurred in immunosuppressed patients. This is the first reported case of a CMV-mononucleosis-induced thyroiditis in an immunocompetent adult patient and serves as a reminder that viral illnesses are a common cause of thyroiditis with abnormal liver enzymes.

Learning points:

  • The differential diagnosis of thyrotoxicosis with abnormal liver enzymes includes severe hyperthyroidism and thyroid storm caused by Graves’ disease as well as the thyrotoxic phase of a thyroiditis, usually caused by a virus such as coxsackievirus or, in this case, cytomegalovirus.

  • Cytomegalovirus appears to be a recently recognized causal agent for thyroiditis, both in immunosuppressed and immunocompetent patients.

  • Careful follow-up of thyroid function tests in patients with thyroiditis allows clinicians to determine if patients’ thyroid hormone secretion normalizes or if they remain hypothyroid.

Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.

  • Early diagnosis and non-invasive treatment can be life-saving for these patients.

  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.

  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.

  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.